Illinois, 2011

Hail and Damaging Winds in Illinois, November 14, 2011

November 14, 2011 · NWS ILX · 13 events in 6 counties and zones

Low pressure tracking from Missouri into the southern Great Lakes triggered severe thunderstorms across parts of east-central and southeast Illinois on November 14th. Most of the storms were confined to locations along and southeast of a Champaign-Urbana to Taylorville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from Missouri into the southern Great Lakes triggered severe thunderstorms across parts of east-central and southeast Illinois on November 14th. Most of the storms were confined to locations along and southeast of a Champaign-Urbana to Taylorville line. Hail up to the size of golfballs along with wind gusts exceeding 60 mph were reported with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 14, 12:38 PM CST, 8 minutes earlier.

Area forecast discussion, Nov 14, 12:38 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1238 PM CST MON NOV 14 2011

.DISCUSSION...
ISSUED 1235 PM CST MON NOV 14 2011

...MESOSCALE DISCUSSION...

SURFACE LOW HAS MOVED TO NEAR LINCOLN...WITH WARM FRONTAL BOUNDARY
EXTENDING NOTHEAST THROUGH THE PAXTON AND WATSEKA AREAS OF FORD
AND IROQUOIS COUNTIES. RAPID INCREASE IN STORMS HAS BEEN TAKING
PLACE ALONG THIS BOUNDARY...AS ADVERTISED ON EARLIER RUNS OF THE
HRRR MODEL. DEWPOINTS HAVE SURGED INTO THE LOWER 60S IN THE WARM
SECTOR...WITH TEMPERATURES IN THE UPPER 60S TO LOWER 70S. SPC
ANALYSIS SHOWING MUCAPES AROUND 1000 J/KG OVER THE WARM SECTOR.
SIGNIFICANT 0-1KM HELICITY VALUES OF AROUND 500 M2/S2 CENTERED
ALONG THE I-70 CORRIDOR...AND 0-1KM BULK SHEAR OVER 40 KNOTS...
POINTING TOWARD SUPERCELL POTENTIAL AND SOME TORNADOES THIS
AFTERNOON.

LINE OF STORMS SHOULD BE APPROACHING THE I-70 CORRIDOR TOWARD 3 PM
AND BE OUT OF THE CWA AFTER 5 PM.

GEELHART

&&

.AVIATION...
ISSUED 1130 AM CST MON NOV 14 2011

WARM FRONT HAS JUST LIFTED NORTH OF KBMI TAKING IFR CEILINGS WITH
IT. THE FRONT MAY NOT REACH KPIA BEFORE THE PARENT LOW PRESSURE
ARRIVES...BUT WINDS THERE WILL QUICKLY TURN NORTH THEN WESTERLY.
FURTHER SOUTH...CONVECTION IN THE WARM SECTOR BEGINNING TO FIRE
JUST NORTHEAST OF KSPI...AND THIS WILL BE QUICKLY INCREASING
THROUGH EARLY AFTERNOON. WILL GO WITH VCTS FOR NOW UNTIL COVERAGE
AT ANY PARTICULAR TAF SITE CAN BE BETTER ESTABLISHED. THESE STORMS
SHOULD QUICKLY BE OUT OF THE AREA BY ABOUT 22Z OR SO. WINDS
OVERNIGHT TO GRADUALLY TURN SOUTHERLY AGAIN AHEAD OF THE NEXT
BOUNDARY...WHICH WILL PASS THROUGH TUESDAY AFTERNOON.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 14, 11:09 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1109 AM CST MON NOV 14 2011

ILZ027>030-036-040-151200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
1109 AM CST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MIDDAY HOURS.
THESE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ031-037-038-041>043-047>053-151200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
1109 AM CST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AT
THIS TIME...THE PRIMARY RISK OF SEVERE WEATHER IS EXPECTED TO BE
IN EASTERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-151200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1109 AM CST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...AHEAD OF A COLD FRONT. THUNDERSTORM DEVELOPMENT IS
EXPECTED TO BEGIN BETWEEN NOON AND 2 PM. LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES ARE POSSIBLE. THE MOST SIGNIFICANT
TORNADO RISK WILL BE IN AREAS SOUTH OF I-70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...PRIMARILY BETWEEN NOON AND 5 PM.

GEELHART

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Champaign

When
November 14, 12:46 PM CST to 12:47 PM CST
Where
Champaign County, 2 mi NW of Rantoul
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.340, -88.177

Thunderstorm Wind, Champaign

When
November 14, 1:08 PM CST to 1:13 PM CST
Where
Champaign County, 1.73 mi ENE of Mahomet
Measured
61 kt (70 mph) estimated gust
Property damage
$27,000
Reported by
Emergency Manager
Coordinates
40.210, -88.370

Numerous trees were blown down about 2 miles northeast of Mahomet. A tree was snapped off and fell onto a deck. Metal roofing was peeled off a horse barn.

Hail, Macon

When
November 14, 1:14 PM CST to 1:15 PM CST
Where
Macon County, Argenta
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.980, -88.820

Hail, Vermilion

When
November 14, 1:18 PM CST to 1:19 PM CST
Where
Vermilion County, 2.1 mi NW of Rossville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.400, -87.700

Hail, Champaign

When
November 14, 1:29 PM CST to 1:30 PM CST
Where
Champaign County, 3 mi E of Gifford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -87.963

Hail, Piatt

When
November 14, 1:30 PM CST to 1:31 PM CST
Where
Piatt County, Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -88.570

Hail, Vermilion

When
November 14, 2:00 PM CST to 2:01 PM CST
Where
Vermilion County, 5 mi E of Rossville
Measured
1.75 in hail
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.380, -87.575

The ground was covered with hailstones. Some minor damage to vehicles and buildings was reported.

Hail, Clark

When
November 14, 3:56 PM CST to 3:57 PM CST
Where
Clark County, Marshall
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.380, -87.700

Hail, Clark

When
November 14, 3:59 PM CST to 4:00 PM CST
Where
Clark County, 2 mi NE of Marshall
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.401, -87.674

Hail, Lawrence

When
November 14, 4:13 PM CST to 4:14 PM CST
Where
Lawrence County, Birds
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.830, -87.670

Thunderstorm Wind, Lawrence

When
November 14, 4:15 PM CST to 4:20 PM CST
Where
Lawrence County, Petrolia
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Mesonet
Coordinates
38.770, -87.770

A large tree was blown down onto power lines...taking down a half mile stretch of lines.

Hail, Lawrence

When
November 14, 4:16 PM CST to 4:17 PM CST
Where
Lawrence County, Sumner
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.720, -87.850

Thunderstorm Wind, Lawrence

When
November 14, 4:31 PM CST to 4:36 PM CST
Where
Lawrence County, Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
38.820, -87.530

Numerous 4-inch diameter tree limbs were blown down in Russellville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353810, 353820, 353811, 353812, 353813, 353814, 353815, 353816, 353817, 353818, 353821, 353819, 353822.